Texas, 2011

Damaging Wind in Texas, October 8, 2011

October 8, 2011 · NWS LUB · 1 event in 1 county or zone

A line of thunderstorms developed across the western South Plains and slowly moved east early in the morning hours of the 8th. A portion of the line generated a wind gust to 58 mph in Memphis (Hall County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A line of thunderstorms developed across the western South Plains and slowly moved east early in the morning hours of the 8th. A portion of the line generated a wind gust to 58 mph in Memphis (Hall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 8, 3:43 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Oct 8, 3:43 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
443 AM CDT SAT OCT 8 2011

.SHORT TERM...
LARGE SCALE LIFT WAS FINALLY SPREADING OVER THE AREA EARLY THIS
MORNING AS A CLOSED LOW WAS PUSHING NORTHEAST INTO COLORADO. THE
ONGOING CONVECTION WAS FOLLOWING CLOSELY TO FRONTOGENETICAL FORCING
IN THE 800-750MB LAYER ASSOCIATED WITH THE FRONT MOVING INTO THE
AREA FROM THE WEST. THIS LAYER IS PROGGED TO SLOWLY WEAKEN THROUGH
THE REST OF THE MORNING. THE FRONT WILL CONTINUE TO PUSH EAST THIS
MORNING...EVENTUALLY OFF THE CAPROCK BY THE AFTERNOON AND RETREAT
THIS EVENING AS A DRYLINE. STRONGER UPPER LEVEL LIFT WILL IMPINGE ON
THE AREA ON SUNDAY MORNING AS A TROUGH AXIS DIGS MUCH FURTHER SOUTH.
PRECIPITABLE WATER VALUES WILL CONTINUE TO BE HIGH TODAY WITH VALUES
AROUND 1.4 INCHES OFF THE CAPROCK AND DRIER ON THE CAPROCK BEHIND
THE DRYLINE. HOWEVER...PW WILL INCREASE AGAIN TONIGHT ON THE CAPROCK
AS THE DRYLINE RETREATS SUPPORTIVE OF ADDITIONAL HEAVY RAIN THREATS.
MODEL SOUNDINGS OFF THE CAPROCK REMAIN SATURATED THROUGH THE SHORT
TERM WITH A SLOWER PROGRESSION ON THE CAPROCK TONIGHT. STORMS WILL
BE MOVING QUICKLY AGAIN TONIGHT INTO SUNDAY MORNING BUT WILL BE
TRAINING CREATING THE HEAVY RAIN THREAT. SURFACE BASED INSTABILITY
WILL BE BETWEEN 500 AND 1000 J/KG TODAY AND TONIGHT BUT WILL BE
DISTRIBUTED OVER A LARGE DEPTH OF THE SOUNDING. MOST ACTIVITY IS
EXPECTED TO BE OFF THE CAPROCK THIS AFTERNOON AND EVENING
TRANSITIONING TO AREAS FURTHER WEST BY SUNDAY MORNING. JDV

&&

.LONG TERM...
MODERATELY AMPLIFIED UPPER LEVEL TROUGH STILL EXPECTED TO SWING
NORTHEAST ACROSS THE AREA SUNDAY WITH THE GFS CLOSER TO BULK OF
SOLUTIONS AND PREFERRED. SLIGHTLY WEAKER CYCLOGENESIS WITHIN THE
INVERTED SURFACE TROUGH SHOULD MAKE IT MORE DIFFICULT FOR
SIGNIFICANT MOISTURE RETURN BACK TO THE WEST...SO WE HAVE TRIMMED
PRECIPITATION CHANCES OVER WESTERN ZONES SUNDAY WHICH AGREES
PRETTY WELL WITH LATEST HPC OUTPUT. THIS ALSO MAKES IT LESS
CERTAIN FOR THE AXIS OF THE HEAVIEST RAIN THREAT TO LINGER LONG
ENOUGH OVER OUR EASTERN ZONES FOR A SUBSTANTIAL FLOODING THREAT TO
EXIST. THE BURN SCARS MENTIONED BY YESTERDAYS DAY-SHIFT WOULD NEED
LESS RAIN FOR BOTH FLOODING AND MUD SLIDE CONCERNS...BUT WILL
HANDLE WITHIN THE HAZARDOUS WEATHER OUTLOOK FOR NOW.

DRIER AIR WILL FOLLOW EARLY MONDAY AS SHOWER CHANCES DIMINISH WEST
TO EAST. A FLAT UPPER TROUGH EXPECTED TO PASS LATE TUESDAY. STILL
MIXED SUPPORT FOR LIGHT SHOWER CHANCES AND WE WILL PASS ON THIS
ISSUE UNTIL WE HAVE A BETTER IDEA WHAT THE WEEKEND SYSTEM WILL BE
ABLE TO PRODUCE. GRADUAL WARMING MUCH OF THE WEEK TEMPERED
SLIGHTLY BY A WEAK FRONTAL PUSH EARLY WEDNESDAY. PACIFIC TROPICAL
MOISTURE MAY FLIRT WITH OUR AREA AGAIN IN ABOUT A WEEK...TOO FAR
DOWN THE ROAD TO LATCH ONTO ANY CONSISTENT TRENDS. MINOR CHANGES
FROM PREVIOUS FORECAST MONDAY AND BEYOND. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        70  44  66  42  74 /  20  30  40  10  10
TULIA         71  49  67  45  74 /  50  40  50  10  10
PLAINVIEW     71  55  67  46  74 /  50  50  60  10  10
LEVELLAND     73  53  69  47  75 /  30  50  50  10  10
LUBBOCK       74  57  69  49  75 /  50  60  60  20  10
DENVER CITY   74  56  71  49  75 /  30  60  50  10  10
BROWNFIELD    75  58  70  49  75 /  30  70  60  20  10
CHILDRESS     76  60  70  51  77 /  80  70  80  50  10
SPUR          73  61  69  50  76 /  80  70  80  40  10
ASPERMONT     76  64  73  53  77 /  80  80  80  50  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/05
Hazardous weather outlook, Oct 8, 3:55 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
455 AM CDT SAT OCT 8 2011

TXZ021>044-091000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
455 AM CDT SAT OCT 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THIS MORNING IN
RESPONSE TO A STRONG UPPER LEVEL STORM SYSTEM. THESE STORMS WILL BE
CAPABLE OF PRODUCING LOCALIZED FLOODING FROM HEAVY RAINFALL
THROUGHOUT THE DAY. DURING THE MORNING HOURS...THESE STORMS WILL
ALSO BE CAPABLE OF PRODUCING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AREAS OF HEAVY RAIN AND THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY
SUNDAY...MAINLY EAST OF THE INTERSTATE 27 AND HIGHWAY 87 CORRIDOR.
THESE STORMS MAY CAUSE LOCALIZED FLOODING CONCERNS...ESPECIALLY
OVER THE AREAS BURNED OVER FROM WILD-FIRES EARLIER THIS YEAR.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY.

In the hours before

Special weather statement, Oct 8, 12:30 AM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
130 AM CDT SAT OCT 8 2011

TXZ027-080700-
BAILEY-
130 AM CDT SAT OCT 8 2011

...STRONG THUNDERSTORM MOVING INTO BAILEY COUNTY...

AT 124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR THE TEXAS AND NEW MEXICO STATE
LINE...ABOUT 31 MILES SOUTHWEST OF MULESHOE...MOVING NORTHEAST AT 45
MPH.

NICKEL SIZE HAIL...WINDS UP TO 55 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE BLOWING DUST...SMALL BRANCHES TO BE BLOWN
DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

MRC

LAT...LON 3430 10304 3430 10262 3383 10297 3383 10304
TIME...MOT...LOC 0629Z 220DEG 44KT 3395 10305
Special weather statement, Oct 8, 1:02 AM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
202 AM CDT SAT OCT 8 2011

TXZ021-022-027-028-033-034-039-040-080745-
BAILEY-CASTRO-COCHRAN-HOCKLEY-LAMB-PARMER-TERRY-YOAKUM-
202 AM CDT SAT OCT 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR
YOAKUM...TERRY...COCHRAN...HOCKLEY...LAMB...BAILEY...CASTRO  AND
PARMER COUNTIES...

AT 158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST
OF FRIONA TO 18 MILES NORTHWEST OF PLAINS...MOVING EAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. ADDITIONALLY...THE STRONG WINDS WILL CREATE AREAS OF BLOWING
DUST AND REDUCED VISIBILITIES. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THESE STORMS HAVE PASSED.

23

LAT...LON 3475 10199 3451 10200 3298 10262 3296 10305
      3474 10303
TIME...MOT...LOC 0700Z 271DEG 41KT 3474 10245 3333 10307
Special weather statement, Oct 8, 1:45 AM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
245 AM CDT SAT OCT 8 2011

TXZ022-023-027>029-033>035-039>041-080830-
BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-LUBBOCK-LYNN-SWISHER-TERRY-
YOAKUM-
245 AM CDT SAT OCT 8 2011

...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS
YOAKUM...TERRY...COCHRAN...HOCKLEY...LUBBOCK...LAMB...BAILEY..
.HALE...SWISHER AND CASTRO COUNTIES...

AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 13 MILES NORTHEAST OF
DIMMITT TO 17 MILES SOUTHWEST OF PLAINS. INDIVIDUAL STORM CELLS WERE
MOVING NORTHEAST AT 45 MPH WHILE THE LINE WAS MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE BLOWING DUST...SMALL BRANCHES TO BE BLOWN
DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

MRC

LAT...LON 3473 10149 3297 10214 3298 10300 3473 10236
TIME...MOT...LOC 0741Z 275DEG 32KT 3472 10221 3298 10296
Special weather statement, Oct 8, 2:30 AM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
330 AM CDT SAT OCT 8 2011

TXZ023-024-028>030-034>036-039>041-080930-
BRISCOE-CROSBY-FLOYD-HALE-HOCKLEY-LAMB-LUBBOCK-LYNN-SWISHER-TERRY-
YOAKUM-
330 AM CDT SAT OCT 8 2011

...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS
YOAKUM...TERRY...LYNN...HOCKLEY...LUBBOCK...CROSBY...LAMB...HALE
...FLOYD...BRISCOE  AND SWISHER  COUNTIES...

AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
TULIA TO 26 MILES SOUTHWEST OF BROWNFIELD...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

JDV

LAT...LON 3296 10276 3431 10206 3431 10199 3442 10200
      3470 10185 3471 10102 3299 10176 3295 10234
TIME...MOT...LOC 0830Z 268DEG 38KT 3463 10165 3301 10262
Special weather statement, Oct 8, 3:58 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
458 AM CDT SAT OCT 8 2011

TXZ023>025-029>031-035>037-041>043-081100-
BRISCOE-CROSBY-DICKENS-FLOYD-GARZA-HALE-HALL-KENT-LUBBOCK-LYNN-
MOTLEY-SWISHER-
458 AM CDT SAT OCT 8 2011

...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS
LYNN...GARZA...KENT...LUBBOCK...CROSBY...DICKENS...HALE...FLOYD
...MOTLEY...HALL...BRISCOE  AND SWISHER  COUNTIES...

AT 455 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF SILVERTON TO 13 MILES SOUTHWEST OF TAHOKA...MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

JDV

LAT...LON 3304 10207 3473 10164 3471 10047 3298 10074
      3298 10207
TIME...MOT...LOC 0958Z 273DEG 36KT 3462 10137 3306 10194

The radar

The Amarillo radar (KAMA), 122 km away, was scanning. The volume nearest the first event began at 11:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hall

When
October 8, 5:10 AM CST
Where
Hall County, 1 mi NE of Memphis
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -100.518

A Texas Tech University West Texas mesonet site in Memphis measured a wind gust to 58 mph. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346386.